Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Phoenix, AZ

September 16, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 16, 2019, 7:12 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2019, 7:12 PM MST (02:12 UTC)
Expired
Sep 16, 2019, 11:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 9:19 PM MSTFLASH FLOOD10 Wsw Mobile, AZ***DELAYED REPORT...DEEP WATER IN MULTIPLE SPOTS ON SR 238 BETWEEN GILA BEND AND MARICOPA, WITH ONE VEHICLE STUCK IN THE MUD AT MILE POST 16 AS REPORTED BY MARICOPA COUNTY SHERIFFS DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

134 
WGUS55 KPSR 170212
FFWPSR
AZC013-170615-
/O.NEW.KPSR.FF.W.0059.190917T0212Z-190917T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
712 PM MST Mon Sep 16 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1115 PM MST.

* At 711 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque and Sonoran
  National Monument.

Affected washes and roadways include Low water crossings along State
Route 238 and Sand Tank Wash at Watermelon Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3313 11233 3298 11225 3286 11275 3300 11280

$$

INS
2 follow-up statements
373 
WGUS75 KPSR 170518
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1018 PM MST Mon Sep 16 2019

AZC013-170615-
/O.CON.KPSR.FF.W.0059.000000T0000Z-190917T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1018 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
MARICOPA COUNTY...

At 1017 PM MST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to one and a half inches of 
rain have fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque and Sonoran
National Monument.

Affected washes and roadways include Low water crossings along State
Route 238 and Sand Tank Wash at Watermelon Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3313 11233 3298 11225 3286 11275 3300 11280

$$

INS
452 
WGUS75 KPSR 170606
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1106 PM MST Mon Sep 16 2019

AZC013-170616-
/O.EXP.KPSR.FF.W.0059.000000T0000Z-190917T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1106 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1115 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3313 11233 3298 11225 3286 11275 3300 11280

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:21 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 16, 5:21 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
521 PM MST Mon Sep 16 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
A low pressure system passing mainly to the north of the region
today will continue to allow for scattered showers and
thunderstorms to continue across portions of south-central
Arizona into this evening. Drying conditions during the middle
part of the week will bring sunny skies and near normal
temperatures likely through the upcoming weekend.

&&

.DISCUSSION...
Current radar shows scattered coverage of showers and
thunderstorms across the state this afternoon. Strong to severe
thunderstorms were currently ongoing to the south near the Casa
Grande area at this time. This activity will continue over the
next few hours with the best chances remaining just outside of the
Phoenix area. Dewpoints at this hour are in the upper 50s to low
60s range across much of south-central and southern Arizona. SPC
Mesoanalysis shows MLCAPE values upwards of 2000 J/Kg across parts
of south-central Arizona with higher values residing in the
southern part of the state. The main concerns with these storms
will be gusty winds along with isolated areas of dense blowing
dust. Isolated incidences of large hail and localized flooding
will also be possible with any of these stronger storms.

A weak jet streak ahead of an approaching Pacific trough located
over the northwestern U.S is aiding in providing upper air ascent
across much of the state today, which is helping to initiate the
convection this afternoon. Upper-air analysis showed the trough axis
located across the western fringes of the continental U.S. This jet
streak will continue to aid in providing upper air ascent to help
kick off isolated to scattered showers and thunderstorms across
parts of the state this afternoon into the evening. Most of this
convection will occur south of Phoenix with isolated showers and
thunderstorms for the metro. Moderate instability this afternoon
will help to overcome a dry, warm mid layer aloft. CAMs indicate
additional activity developing in Yavapai County and skirting
across northern portions of the metro going into this evening.
Showers and thunderstorms taper off later this evening with only a
few light lingering showers possible.

The main pv anomaly within Pacific trough is forecast to move
into Wyoming by late Tuesday morning with the trailing trough axis
washing out across northern Arizona. The Desert Southwest will
continue to be under broad cyclonic flow on Tuesday, but the
warm/dry layer aloft looks to strengthen and daytime mixing
Tuesday afternoon should mix out much of the decent boundary layer
moisture. There may be some isolated showers and a few
thunderstorms across the higher terrain in eastern Arizona Tuesday
afternoon, but the lower deserts will be dry and sunny.

The flow pattern aloft will change very little into Wednesday and
Thursday, but another Pacific shortwave trough is seen entering
the Great Basin on Thursday. The airmass will still be fairly dry
during this time with only slight chances of showers and storms
seen over the eastern Arizona high terrain on Thursday. The
tighter height packing will result in increased winds both days
with afternoon gusts up to 25 mph. Once this shortwave exits to
the northeast on Friday, significantly drier air is seen moving
through southern Arizona as PWATs drop to below 0.5" in most
areas. This should drop daytime surface dew points into the 20s
and 30s while providing excellent nocturnal cooling conditions.
This should allow for overnight lows down into the 60s across the
rural deserts and even near 70 in Phoenix by Friday morning. High
temperatures this week will remain fairly stable with lower
desert readings 100-102 degrees through Wednesday followed by the
middle to upper 90s for Thursday and Friday.

&&

.AVIATION...Updated at 0015Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A southerly outflow boundary that has caused gusts up to 20 knots
at KPHX and KIWA will continue to move north into KSDL and KDVT
over the next hour. Although there is a relatively strong midlevel
stable layer aloft that should inhibit convection, recent clearing
may allow for surface-based instability to increase enough to
overcome this and allow for a few convective cells to develop as
depicted by the 22Z HRRR. Based on this, we have included VCSH and
7-8 kft ceilings for all sites except KIWA from 0030-0130Z as the
outflow boundary attempts to develop cells over the Phoenix
Mountains. However, confidence on this is low due to uncertainties
about instability that the 00Z balloon launch may help resolve.

The forecast beyond the next few hours is dependent on whether
convection develops or not by 01-02Z. If no convection develops,
winds should gradually back to the S-SE and eventually E-SE
overnight. If convection does develop, more northwesterly to
westerly headings will be more likely. Cells that are developing
east of Gila Bend may push a S-SW outflow into the Phoenix sites
that may trigger convection after 02Z. In addition, cells that
are about 50 miles west of Phoenix may push N-NW outflow into
Phoenix that could trigger convection after 04Z. Considering that
the our instability and evolution of convection over next couple
hours will dictate what occurs later this evening, we will
probably issue an updated forecast discussion in a couple of
hours. Regardless, no aviation impacts are expected tomorrow with
a typical diurnal westerly shift around 19-20Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Main aviation weather concern will be breezy conditions as the
pressure gradient tightens ahead of strong area of low pressure
across the Great Basin. Westerly gusts up to 25 knots will be
possible at KIPL and KBLH through late evening, before subsiding
during the overnight hours. Winds should generally remain westerly
through the TAF period with gusts up to 20 knots possible on
Tuesday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A series of low pressure systems will move through the Great Basin
this week, resulting in a drying trend. Consequently, chances for
wetting rains will remain below 10 percent each day, even across
the higher terrain east of Phoenix. Near normal temperatures are
also anticipated while afternoon humidity levels will range from
10 to 25%. Occasional breeziness will also be possible,
particularly Thursday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 16, 5:42 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST Mon Sep 16 2019

AZZ553-554-559-170115-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
542 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST/615 PM PDT/...

At 541 PM MST/541 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Freeman, or 24 miles west of Casa
Grande, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.   Blowing dust and reduced visibilities down to 1 to 2
miles will also be possible.

Locations impacted include...
Maricopa, Freeman, Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 142 and 165.
AZ Route 238 between mile markers 42 and 43.
AZ Route 347 between mile markers 161 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3275 11224 3288 11233 3309 11207 3280 11188
TIME...MOT...LOC 0041Z 238DEG 15KT 3287 11216

18
Special weather statement, Sep 16, 6:01 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Mon Sep 16 2019

AZZ533-534-538-170145-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
601 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 645 PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Wenden, or 24 miles west of Tonopah, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and Maricopa Counties.
This includes AZ Interstate 10 between mile markers 61 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11341 3353 11356 3377 11335 3367 11296
TIME...MOT...LOC 0100Z 229DEG 19KT 3358 11335

SDB
Special weather statement, Sep 16, 6:33 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST Mon Sep 16 2019

AZZ538-539-553-559-170215-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
Tonopah Desert AZ-Gila Bend AZ-
633 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
715 PM MST...

At 633 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoran National Monument, or 13 miles east of Gila Bend, moving east
at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton
Center, Sonoran National Monument and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 113 and 129.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 11283 3325 11232 3310 11220 3302 11221
      3302 11217 3305 11216 3300 11212 3300 11214
      3298 11220 3284 11273
TIME...MOT...LOC 0133Z 250DEG 20KT 3301 11246

SDB
Special weather statement, Sep 16, 6:44 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
644 PM MST Mon Sep 16 2019

AZZ538-540-559-170230-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
644 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 644 PM MST, Doppler radar was tracking a strong thunderstorm near
Cotton Center, or 13 miles south of Buckeye, moving northeast at 10
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Buckeye.

This includes AZ Route 85 between mile markers 133 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11267 3321 11272 3335 11255 3319 11243
TIME...MOT...LOC 0144Z 240DEG 7KT 3319 11264

SDB
Special weather statement, Sep 16, 7:01 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
701 PM MST Mon Sep 16 2019

AZZ533-534-538-170245-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
701 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 745 PM MST...

At 701 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles west of Tonopah, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern La Paz
and Maricopa Counties.
This includes AZ Interstate 10 between mile markers 66 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 11331 3358 11342 3375 11310 3355 11296
      3344 11305
TIME...MOT...LOC 0201Z 238DEG 20KT 3355 11329

SDB
Special weather statement, Sep 16, 7:06 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
706 PM MST Mon Sep 16 2019

AZZ538-540-170245-
Buckeye/Avondale AZ-Tonopah Desert AZ-
706 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...

At 706 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or near Buckeye, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goodyear, Buckeye, Palo Verde, Perryville, Palo Verde Nuclear
Generation Station, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 105 and 124.
AZ Route 85 between mile markers 148 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 11275 3339 11287 3356 11261 3344 11239
TIME...MOT...LOC 0206Z 238DEG 15KT 3339 11268

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:33 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 16, 5:42 PM MSTSpecial Weather StatementPSR33 min
Sep 16, 6:01 PM MSTSpecial Weather StatementPSR44 min
Sep 16, 6:08 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa37 min
Sep 16, 6:30 PM MSTFlash Flood WarningPSRLa Paz, Maricopa4 hr
Sep 16, 6:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Sep 16, 6:41 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Sep 16, 6:44 PM MSTSpecial Weather StatementPSRMaricopa46 min
Sep 16, 6:54 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Sep 16, 7:01 PM MSTSpecial Weather StatementPSR44 min
Sep 16, 7:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Sep 16, 7:16 PM MSTSpecial Weather StatementPSRMaricopa44 min
Sep 16, 7:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Sep 16, 7:26 PM MSTSpecial Weather StatementPSRMaricopa34 min
Sep 16, 7:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Sep 16, 7:58 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Sep 16, 8:00 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 16, 8:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Sep 16, 9:13 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 16, 11:48 PM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.